Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 165, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2003, 6:39 PM CDT for Lucas County, Wayne County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 6:39 PM CDT (23:39 UTC)
- Expired
- Jul 5, 2003, 7:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105 WUUS53 KDMX 052339 SVRDMX IAC117-185-060045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 639 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA NORTHERN WAYNE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 745 PM CDT * AT 633 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF MILLERTON...OR ABOUT 48 MILES SOUTH OF DES MOINES...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTH OF RUSSELL AROUND 700 PM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SUNDAY MORNING FOR SOUTHERN IOWA. LAT...LON 4098 9352 4081 9354 4083 9313 4099 9314 RUSSELL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:00 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 5, 5:00 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 500 PM CDT SAT JUL 5 2003 CERTAINLY LOOKS TO BE A REPEAT OF YESTERDAY. SAME PATTERN OVER AREA...WHICH WILL PERSIST THROUGH TUESDAY. OVERALL MADE ONLY MINOR CHANGES TO MOST PERIODS. MAIN CONCERN ONCE AGAIN TONIGHT IS TIMING AND PLACEMENT OF SEVERE CONVECTION. LOOKS LIKE SOUTH CENTRAL TO SOUTHWEST IOWA HAS BEST POTENTIAL FOR SURFACE BASED CONVECTION BY EARLY EVENING. ADDITIONAL CONVECTION EXPECTED OVER EASTERN NEB WHICH SHOULD ALSO AFFECT IOWA LATER THIS EVENING AND OVERNIGHT. SURFACE BOUNDARY WITH BEST CONVERGENCE LOCATED OVER SW IA IN REGION OF NOW UNCAPPED CAPES AROUND 3000 J/KG. THIS AREA IS ON EDGE OF WEAK TO MODT DEEP LAYERED SHEER BUT LOWER LEVEL ENVIRONMENT SHOULD SUPPORT WHILE THIS AREA LOOKS BEST AT MOMENT FOR SFC CONVECTION...HIGHER BASED CONVECTION SHOULD ALSO BECOME MORE WIDESPREAD IN STRONG ELEVATED THETA-E ADVECTION FIELD FROM NORTHEAST NEB TO WEST CENTRAL AND NW IA. THIS AREA ALSO IN REGION OF SLIGHTLY COOLER MID LEVEL TEMPS. THIS AREA WILL BECOME FOCUS FOR MOISTURE TRANSPORT ON SW H850 JET OF 40 KTS WHICH MAY SUPPORT SOME BACK BUILDING ECHOS AND HIGHER RAINFALL AMOUNTS. DOES LOOK LIKE LATER ON TONIGHT LINEAR MCS SHOULD BECOME MORE OF A WIND THREAT. CONVECTION MAY LINGER INTO THE MORNING HOURS SUNDAY OVER THE E/NE WITH PCPN SHUTTING DOWN AS WARMER MID LEVEL TEMPS ADVECT NE OVER THE AREA. THESE WARMER CAPPING TEMPS SHOULD LIMIT COVERAGE OF CONVECTION SUNDAY NIGHT THROUGH EARLY TUESDAY. STILL LOOKS LIKE STRONGER SHORT WAVE WILL MOVE THROUGH THE REGION LATE TUESDAY AND BRING THE FRONT THROUGH ALL OF THE REGION BY EARLY WEDNESDAY. WILL MAINTAIN A DRY FORECAST WEDS THROUGH THE EARLY WEEKEND. MODELS DO DEPICT SOME WEAKER WAVE MOVING THROUGH BUT STRENGTH AND TIMING OF THESE VERY SUSPECT. .DSM...NONE JAW
Hazardous weather outlook, Jul 5, 6:00 AM CDT, 12 hours 39 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR DENISON TO PERRY WILL CONTINUE TO MOVE EASTWARD THROUGH CENTRAL IOWA THIS MORNING. SMALL HAIL IS POSSIBLE THROUGH 8 AM WITH THE STRONGER STORMS...ALONG WITH LOCALLY HEAVY RAINFALL. A FEW LOCATIONS COULD SEE AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL...BEFORE THE STORMS DIMINISH AFTER MID MORNING. LATER TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO MOVE SOUTH OUT OF SOUTHERN MINNESOTA...IMPACTING AREAS ALONG AND NORTH OF HIGHWAY 20 AFTER 9 OR 10 PM. DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE STORMS. NORTHERN IOWA COULD ALSO SEE ONE TO TWO INCHES OF RAINFALL...AND LOCALLY HIGHER...WHICH COULD PRODUCE ISOLATED FLASH FLOODING IN LIGHT OF THE RECENT HEAVY RAINS. ISOLATED SEVERE WEATHER IS ALSO POSSIBLE OVER LOCATIONS SOUTH OF HIGHWAY 20 TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KINNEY
In the hours before
Local storm report, Jul 5, 3:19 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0319 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM N JANESVILLE IA 65 MPH TSTORM WIND
07/05/03 BREMER
1253 AM GRUNDY CENTER IA 65 MPH TSTORM WIND
07/05/03 GRUNDY REPORTED BY LAW
ENFORCEMENT.
1248 AM DELOIT IA 0.88 IN HAIL
07/05/03 CRAWFORD REPORTED BY COUNTY
OFFICIALS.
MRLocal storm report, Jul 5, 3:36 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0336 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM GARWIN IA WIND DAMAGE
07/05/03 TAMA TREES DOWN IN PARK.
1110 PM 3 N POMEROY IA 0.88 IN HAIL
07/04/03 POCAHONTAS
MRLocal storm report, Jul 5, 6:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0614 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 9 SW GREENFIELD IA 1.75 IN HAIL
07/05/03 ADAIR REPORTED BY TRAINED
SPOTTER.
BFLocal storm report, Jul 5, 6:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0617 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM BRIDGEWATER IA 0.88 IN HAIL
07/05/03 ADAIR REPORTED BY LAW
ENFORCEMENT.
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 49 min |
| Jul 4, 10:34 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 41 min |
| Jul 4, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 60 min |
| Jul 4, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 56 min |
| Jul 4, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 61 min |
| Jul 4, 11:16 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 59 min |
| Jul 4, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 57 min |
| Jul 4, 11:42 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 63 min |
| Jul 4, 11:55 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 65 min |
| Jul 5, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 62 min |
| Jul 5, 12:21 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 39 min |
| Jul 5, 12:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 52 min |
| Jul 5, 12:37 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 53 min |
| Jul 5, 12:58 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 57 min |
| Jul 5, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 43 min |
| Jul 5, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 48 min |
| Jul 5, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 32 min |
| Jul 5, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Union | 22 min |
| Jul 5, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 26 min |
| Jul 5, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 47 min |
| Jul 5, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 58 min |
| Jul 5, 6:34 PM CDT | Severe Thunderstorm Warning | DMX | Union | 56 min |
| Jul 5, 6:52 PM CDT | Tornado Warning | DMX | Union | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.